Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Austin/San Antonio, TX

March 4, 20207 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2020, 4:43 AM CST for 7 counties in Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 4:43 AM CST (10:43 UTC)
Expired
Mar 4, 2020, 5:30 AM CST
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 88 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 5:27 AM CSTHAIL 13 Nnw Scenic Oaks, TXDIME TO A FEW QUARTER SIZED HAIL STONES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:30 PM CSTSevere Thunderstorm WatchSPC68 days
Mar 4, 2:28 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS54 KEWX 041043
SVREWX
TXC019-029-031-171-259-265-325-041130-
/O.NEW.KEWX.SV.W.0022.200304T1043Z-200304T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
443 AM CST Wed Mar 4 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Medina County in south central Texas...
  Eastern Bandera County in south central Texas...
  Southeastern Kerr County in south central Texas...
  West central Blanco County in south central Texas...
  Gillespie County in south central Texas...
  Kendall County in south central Texas...
  Northwestern Bexar County in south central Texas...

* Until 530 AM CST.

* At 442 AM CST, severe thunderstorms were located along a line
  extending from near Tivydale to near Cypress Creek to near Hill
  Country State Natural Area to near D'Hanis, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kerrville, Boerne, Fredericksburg, Hondo, Castroville, Comfort,
  Bandera, Helotes, Fair Oaks Ranch, Cross Mountain, Stonewall,
  D'Hanis, Bandera Falls, Dunlay, Mico, Rocky Hill, Kreutzberg,
  Blumenthal, Waring and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 9847 2935 9880 2932 9941 3005 9909
      3030 9927 3044 9870
TIME...MOT...LOC 1042Z 254DEG 32KT 3027 9916 3007 9898 2960 9918 2940
9927

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
884 
WWUS54 KEWX 041111
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
511 AM CST Wed Mar 4 2020

TXC019-029-031-171-259-265-325-041130-
/O.CON.KEWX.SV.W.0022.000000T0000Z-200304T1130Z/
Medina TX-Bandera TX-Kerr TX-Blanco TX-Gillespie TX-Kendall TX-
Bexar TX-
511 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CST
FOR NORTHEASTERN MEDINA...SOUTHEASTERN BANDERA...SOUTHEASTERN KERR...
WEST CENTRAL BLANCO...SOUTHEASTERN GILLESPIE...KENDALL AND
NORTHWESTERN BEXAR COUNTIES...

At 511 AM CST, severe thunderstorms were located along a line
extending from near Fredericksburg to 7 miles southeast of Luckenbach
to near Kronkosky State Natural Area to near Quihi, moving east at 45
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Boerne, Fredericksburg, Hondo, Castroville, Comfort, Helotes, Fair
Oaks Ranch, Cross Mountain, Stonewall, Walnut Grove, Bandera Falls,
Dunlay, Quihi, Mico, Rocky Hill, Sisterdale, Rocky Creek, Kreutzberg,
Government Canyon State Natural Area and Pipe Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with these storms, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3020 9847 2935 9880 2933 9921 3007 9889
      3031 9894 3044 9870
TIME...MOT...LOC 1111Z 256DEG 38KT 3030 9880 3009 9869 2971 9885 2945
9902

HAIL...0.75IN
WIND...60MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:31 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 4, 2:31 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
231 AM CST Wed Mar 4 2020

.SHORT TERM (Today)...
The Storm Prediction Center has issued Severe Thunderstorm Watch
Number 40 for portions of the Edwards Plateau and Hill Country
through 8am this morning as a line of storms progresses east across
these areas.

The much advertised upper level low was approaching the Big Bend
early this morning. As of this writing, western area of the CWA,
across the Rio Grande, Edwards Plateau, and western Hill Country,
were in an increasingly favorable region for deep, strong synoptic
ascent. Showers and thunderstorms have blossomed across Val Verde
and Edwards counties in this favorable region. Despite the marginal
MUCAPE values, very high bulk shear values have allowed for strong
storms and an isolated severe storm to develop through Val Verde and
Edwards counties, with large hail the primary threat. Mesoanalysis
reveals the surface front stationary near a Del Rio to San Antonio
to Giddings line. Surface cyclogenesis is forecast to develop along
the western flank of the front between San Antonio and Del Rio
through the remainder of the overnight and lift east-northeast
through the I-35 corridor between San Antonio and Austin during the
morning hours and into portions of Southeast Texas this afternoon.

HREF members indicate increasing coverage of showers and storms,
orienting NNE to SSW through portions of Rio Grande, Edwards Plateau
and Hill Country through the remainder of the overnight, with the
severe threat continuing. The heavy rainfall threat looks to remain
focused mainly north of U.S. 90 overnight. As the surface low lifts
east-northeast this southern flank of the line of showers and storms
looks to weaken south of U.S. 90/I-10 and east of I-35 later this
morning. However, a locally heavy rainfall and strong to severe
threat in the northern end of the line, near and northeast of the
low across the eastern Hill Country and Central Texas, looks to
continue into the early morning hours before shifting out of the CWA
midday. Isolated pockets of 2-3" of rainfall will be possible
through the remainder of the overnight and into the morning hours
across across portions of the Edwards Plateau, Hill Country, and
Central Texas potentially leading to some spots of minor flooding.
The large hail threat will also continue through the region with a
lesser threat of damaging winds.

Attention then shifts to this afternoon as elevated convection
develops in the base of the upper level low across the northern Hill
Country. Several HREF members and global models bring the scattered
showers all the way southeast into portions of the I-35 corridor by
mid to late afternoon.

&&

.LONG TERM (Tonight through Tuesday)...
The upper level low will be just to the northeast of South Central
Texas by tonight. A few lingering showers will be possible prior to
midnight across the Hill Country and areas to the east towards
Bastrop and Giddings. After midnight the low will lift away from the
area bringing an end to the rain. Winds tonight will be gusty between
sunset and midnight on the backside of the upper level low, but will
drop off by Thursday morning.

Behind the upper low a weak upper level ridge will build across
Texas. This, along with light north winds and then easterlies as we
get into Saturday due to surface high pressure across the Central
Plains will keep the area dry and seasonal with both highs and lows
very near normal for the beginning of March.

The surface high will push to the east on Saturday which will result
in south and southeasterly flow returning to the area. This will
begin to bring back moisture to South Central Texas. Southwest flow
aloft will spread over the state on Sunday with a series of upper
level disturbances moving through the flow. This will produce
scattered chances for rain beginning Sunday afternoon and lasting off
an on through Tuesday. The strongest of these shortwaves will pass
through the Texas Panhandle and Oklahoma Sunday night into Monday
which will produce the greatest chance for rain. The Canadian and
ECMWF bring a front down into the area by Tuesday, but the GFS is
about 24 hours slower with the front, holding it off until late
Wednesday.

&&

.FIRE WEATHER...
Strong and gusty northwest winds and low humidity will lead to Near
Critical Fire Weather Conditions this afternoon across portions of
Maverick, Zavala, Frio, and Atascosa counties, where less rainfall
is expected. Wind gusts around 30 mph are forecast with minimum RH
values around 25-30%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  48  71  47  70 / 100  20   0   0   0
Austin Bergstrom Intl Airport  67  48  71  45  71 /  90  20   0   0   0
New Braunfels Muni Airport     70  48  71  46  71 /  80  10   0   0   0
Burnet Muni Airport            60  44  69  44  67 / 100  30   0   0   0
Del Rio Intl Airport           67  46  74  47  74 /  20  -    0   0   0
Georgetown Muni Airport        62  46  70  44  68 / 100  30   0   0   0
Hondo Muni Airport             73  45  75  44  75 /  50  -    0   0   0
San Marcos Muni Airport        69  48  71  45  71 /  90  20   0   0   0
La Grange - Fayette Regional   72  50  71  47  72 /  80  20   0   0   0
San Antonio Intl Airport       72  49  72  47  72 /  70  -    0   0   0
Stinson Muni Airport           74  50  73  48  73 /  60   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Runyen
Long-Term...Treadway
Hazardous weather outlook, Mar 4, 3:29 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Wed Mar 4 2020

TXZ171>173-183>194-202>209-217>225-228-050930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A severe thunderstorm watch is in effect for parts of the Edwards
Plateau and Hill Country through 8 am Wednesday. A line of storms
will continue to push east across the area through the morning.
The main hazards continue to be damaging thunderstorm winds with
severe hail as a secondary threat. An isolated tornado is
possible, but chances are low.

In addition, some pockets of heavy rainfall will be possible
across the Edwards Plateau and Hill Country with a quick 2 to 3
inches possible from these storms. This could produce some
localized flash flooding in these areas.

Behind the storms this afternoon windy conditions and low relative
humidity values will combine to bring Near Critical Fire Weather
to portions of Maverick, Zavala, Frio, and Atascosa counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday evening through mid day
Wednesday.

In the hours before

Special weather statement, Mar 4, 12:04 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1204 AM CST Wed Mar 4 2020

TXZ183-040645-
Val Verde TX-
1204 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1245 AM CST...

At 1203 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Comstock, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.

LAT...LON 3029 10101 3029 10070 2988 10070 2969 10101
      2981 10119 3001 10127
TIME...MOT...LOC 0603Z 230DEG 29KT 2982 10101

HAMPSHIRE
Special weather statement, Mar 4, 1:43 AM CST, 3 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
143 AM CST Wed Mar 4 2020

TXZ183-184-202-040830-
Kinney TX-Val Verde TX-Edwards TX-
143 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 230 AM CST...

At 143 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carta Valley to near Del
Rio. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Alamo Village, Standart,
Amanda, Laughlin AFB, Cienegas Terrace, Escondido Estates, Fort Clark
Springs and Kickapoo Cavern State Park.

LAT...LON 2979 10078 2981 10018 2911 10044 2918 10077
      2920 10077 2923 10080 2924 10079 2928 10087
      2931 10089 2934 10094
TIME...MOT...LOC 0743Z 275DEG 24KT 2972 10073 2930 10089

HAMPSHIRE
Special weather statement, Mar 4, 2:18 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
218 AM CST Wed Mar 4 2020

TXZ184-040900-
Edwards TX-
218 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
300 AM CST...

At 217 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles north of Rocksprings, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

LAT...LON 3029 9976 3026 9975 3018 9976 3008 10029
      3026 10035 3029 10026
TIME...MOT...LOC 0817Z 252DEG 26KT 3020 10024

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 12:04 AM CSTSpecial Weather StatementEWXVal Verde41 min
Mar 4, 12:24 AM CSTSevere Thunderstorm WarningEWXEdwards, Val Verde66 min
Mar 4, 1:43 AM CSTSpecial Weather StatementEWXKinney47 min
Mar 4, 1:47 AM CSTAreal Flood AdvisoryEWXVal Verde3 hr
Mar 4, 1:53 AM CSTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde52 min
Mar 4, 2:18 AM CSTSpecial Weather StatementEWXEdwards42 min
Mar 4, 2:32 AM CSTSevere Thunderstorm WarningEWXEdwards, Kinney, Real43 min
Mar 4, 2:41 AM CSTSevere Thunderstorm WarningEWXKinney34 min
Mar 4, 3:13 AM CSTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real, Uvalde47 min
Mar 4, 3:56 AM CSTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr, Medina, Real, Uvalde49 min
Mar 4, 4:47 AM CSTSpecial Weather StatementEWXLlano43 min
Mar 4, 5:23 AM CSTSpecial Weather StatementEWXBurnet, Llano52 min
Mar 4, 5:29 AM CSTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Hays, Kendall46 min
Mar 4, 6:15 AM CSTSpecial Weather StatementEWXBexar, Burnet, Comal, Hays, Williamson45 min
Mar 4, 7:01 AM CSTSpecial Weather StatementEWXBastrop, Caldwell, Guadalupe, Travis, Williamson44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.